CSN Login
Members Online: 8

You are here

Side Effect for Rituximab Maintenance Therapy

xlconsult
Posts: 18
Joined: Jun 2011

I am a NHL patient from 2002 based in New Zealand. Did chemo twice using chlorambucil tablets in 2002 and 2004. In 2008 I had a full chemo with CVP-R followed by a maintenance therapy with R (Rituximab). There were absolutely no problems during the chemo. After a year completing 4 cycles out of 8 cycles planned, I developed severe recurring throat ulcers. The maintenance therapy was stopped immediately and several tests did not prove any virus or any cancers. The only medication that the oncologist could give was Prednisone that caused side effects like diabetes. Eating was impossible when Prednisone dosage was gradually reduced and my weight went down by 21 kgs within 6 months due to recurrence of throat ulcer bringing back the steroid dose to high (60 mg) every time. I was told that it is an inflammation caused by low immune problems probably a side effect of Rituximab, which Roche disagree as expected. Immunoglobulin infusion was tried unsuccessfully. Two separate trials were made in 2010 using Azethioprine and Thalidomide while reducing steroids, but failed at lower steroid levels. Further colonscopy showed few ulcers in the large intestine which were benign.

After 1 year of unsuccessful struggle and a life with pain killers, I Googled to search for a naturally occurring steroid equivalent and stumbled across a herb called Ashwagandha (Witheria Somnifera) used in Indian Ayurvedic system. It has several therapeutic properties like anti-inflammatory, anti-tumour, anti-oxidant, anti-stress etc. Checked with an Ayurvedic doctor and confirmed that it will not give any side effects. I started taking the root extract (dried/powdered root) from a very reliable source, twice daily 5 gms each mixed with few drops of honey and water from April ‘11. At this time my Prednisone dosage was 30 mg and the throat problems were just beginning. My oncologist advised me to increase the Prednisone to 40 mg, while I asked him whether I could try Ashwagandha as there are some interesting research papers in the web comparing successfully Ashwagandha with Cyclophosphomide, Prednisone and Azethioprine on mice. He agreed and to my pleasant surprise I could sustain the 30 mg steroid dose and within a week could bring down to 25 mg. Steroid reductions was continued steadily without any ulcer problems. Within a month a blood test showed a sharp jump in total WBC with my Lymphocytes increased from previous level of 600/700 (absolute) to a whopping 3200. Now the steroid dosage is very low at 1.25 mg level and still doing well with dosage reducing by 1.25 mg every 2 weeks. My Lymphocytes level was checked 2-3 times during the past 3 months and is still maintained around 2700 to 3000. My previous low haemoglobin levels also got increased from 11 to 12.7.
I am so glad now that my 1 year of struggle and expensive treatment / hospitalisation (due to infection/abscess etc) was solved within 2 months of treatment with Ashwagandha. I am eating well and my weight increased by 15 kgs. I am wondering whether this herb would be beneficial to any chemotherapy patients between chemotherapy sessions to raise back lymphocytes or even for trying Indolent NHL patients during their initial “wait and watch” period. I have a full trend of my WBC counts over the past 9 years and this is the first time I have reached a high (normal) Lymphocyte count. Many thanks to Ashwagandha and the Google search!!
Hari Nath, New Zealand.

COBRA666's picture
COBRA666
Posts: 2413
Joined: May 2010

Hari Nath,
really sorry that you had to go thru all that pain and misery with the Rituxan. I went thru R-CVP and now on R maintenance. Never had any real side effects except for maybe some tiredness and joint pain. Where do you get that herb.? Its always worth a try and nice to have it around. John

xlconsult
Posts: 18
Joined: Jun 2011

Hi John,
Thanks for your kind words. I moved from New Zealand to India after 6 months of treatment in NZ with Prednisone and various tests and procedures. Further trials with 2 nasty drugs (Azethioprine & Thalidomide) were carried out in India before I "invented" the herb. I am buying it from a Ayurvedic Hospital / medicines manufacturer which happened to be 1 hr. drive from my home here. This is not available in their retail shops as it is an intermediate product for making Ayurvedic medicines. Hence I buy it from their factory. I do not know whether they courier worldwide. Their name is "Aryavaidyasala", Kottakkal, Kerala, India (www.aryavaidyasala.com). What I use is the raw dried powder called "Ashwagandha Extract". You may contact them directly. This establishment is more than 100 yrs old and they have their own herbal gardens, hospitals and medicine factories hence pretty reliable.

Alternately Ashwagandha capsules are available over the net. Only thing is that it is in "milligrams" compared to what I am taking i.e. 5 gms (5000 mgs). I am not sure whether the capsules are concentrates. You may Google "Ashwagandha" and you will get hundreds of websites. May be Deepak Chopra's webstore is a reliable source for buying it over the net. You will see the research paper on this in one of the website.

I too had absolutely no problems with Rituximab during the chemo (4 cycles) and subsequent so called maintenance dose (another 4 cycles out of 8 planned). Good luck for your treatment.
Regards,
Hari

COBRA666's picture
COBRA666
Posts: 2413
Joined: May 2010

Hari Nath,
Really sorry that you had to go thru all that pain and misery with the Rituxan. I went thru R-CVP and now on R maintenance. Never had any real side effects except for maybe some tiredness and joint pain. Where do you get that herb.? Its always worth a try and nice to have it around. John

Dennisgarrett's picture
Dennisgarrett
Posts: 1
Joined: Sep 2017

the first couple times went great then, I started having 3 to 4 side effects during infusions last two times (terrible) they had to stop infusions and oncologist is looking for alternative chemo.1

Subscribe to Comments for "Side Effect for Rituximab Maintenance Therapy"